Winter Storm, Perry
- When
- December 5, 8:00 AM CST to December 6, 5:00 PM CST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
A major winter storm brought primarily heavy snow and sleet to southern Illinois. The precipitation changed from freezing rain to sleet and then to snow.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm brought primarily heavy snow and sleet to southern Illinois. The precipitation changed from freezing rain to sleet and then to snow. The wintry precipitation slowly progressed southeast across southern Illinois, starting by mid-morning in Mount Vernon and reaching the southern tip of the state by mid-afternoon. Storm total accumulations ranged from 5 to 12 inches. About a foot of snow fell along and north of a line from Du Quoin in Perry County to Mount Carmel in Wabash County. Between 8 and 12 inches fell across most of the remainder of southern Illinois, including Marion, Carbondale, Harrisburg, and Carmi. Accumulations were from 5 to 7 inches along the Ohio River from Cairo to Metropolis to Hardin County due to large amounts of sleet and freezing rain. Before the changeover to snow, there was about one-quarter inch of glazing from freezing rain, along with about one-half to one inch of sleet. Isolated power outages were reported. Once the precipitation changed to snow, it fell heavily at times. Visibility was occasionally one-quarter mile in heavy snow, with snowfall rates at least an inch per hour. A trained spotter in White County reported 1.5 inches of snow in an hour. In the area that received the heaviest snow, unplowed farm roads were impassable without four-wheel drive. In all areas, roads became very slick and hazardous as temperatures dropped through the 20's. Numerous accidents were reported. Non-emergency travel was not advised by some county officials. An arctic cold front swept east across the region, bringing much colder air. As the depth of the cold air increased behind the front, precipitation changed from freezing rain to sleet and then snow. A pair of disturbances in the upper levels of the atmosphere moved northeast across the region, causing wintry precipitation to become heavy at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 4:25 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
425 AM CST Thu Dec 5 2013
.SHORT TERM...(Today through Friday night)
ISSUED AT 425 AM CST THU DEC 5 2013
Main concern continues to be the impending winter storm and
accumulation of snow and ice that will result. Utilized going
forecast package to maintain as much consistency as possible and
made changes where necessary. Will maintain Winter Storm Warning
as is.
Precipitation is still forecast to occur in two rounds. The first
will begin late this morning and especially this afternoon as
precipitation moves into southeast Missouri and southern Illinois.
The mix of precipitation will spread into southwest Indiana and
western Kentucky tonight. The wintry precipitation will begin as
rain mixed with sleet, but as colder air continues to pour in at
the surface, the rain will begin to freeze on exposed surfaces. It
is quite challenging to say at this time exactly how much ice will
accumulate in any one spot. With temperatures recently in the 60s
and 70s compounded by the very warm air aloft, it may take some
time for ice accretion to begin even as temperatures fall to or
just below the freezing mark. The first event will drop the
heaviest precipitation across southeast Missouri, southern Illinois,
and southwest Indiana. Much of this will be in the form of sleet
and some freezing rain, with more snow mixing in by tonight. Some
locations in western Kentucky, especially east of the Lakes, will
likely see just rain with the first round.
The second substantial round of precipitation is still expected to
spread into the area late tonight and persist through much of
Friday. Heavier precipitation with this second round will occur
over western Kentucky, where much of it will be in the form of
freezing rain and sleet. More substantial snow is forecast across
the remainder of the region.
By the time precipitation comes to an end Friday afternoon and
evening, total ice accumulations of one quarter to one half inch
are expected across much of southeast Missouri, western Kentucky,
and far southern Illinois. Localized higher totals are possible in
western Kentucky, especially east of the Lakes. Ice accumulation
will taper down heading to the north near I-64. The heaver snow
accumulation is expected across southeast Missouri, southern
Illinois, and southwest Indiana. In these locations, as much as 6
to 8 inches of snow accumulation is expected. Snow amounts will
taper off to only an inch or two heading east into the Pennyrile
region of western Kentucky.
If there is one extremely critical factor to keep an eye on
through the day - it is how quickly temperatures fall below
freezing. Some models are more aggressive in taking temperatures
below freezing this afternoon across our western and northern
counties. If this pans out, more ice accumulation will be
possible. Otherwise, general model consistency yields a fairly
high degree of confidence to this forecast.
.LONG TERM...(Saturday through Wednesday)
ISSUED AT 425 AM CST THU DEC 5 2013
Dry and very cold conditions are expected Saturday as high pressure
briefly settles over the Midwest and wrn Great Lakes region.
However, another strong short wave will be rounding the base of the
H50 trof over the wrn U.S. and should trigger a sfc low to develop
over the wrn Gulf of Mexico. These two systems should combine to
bring another round of mixed precipitation to much of the region,
beginning after midnight Saturday and possibly lasting into Sunday
as the sfc low pushes ne into the TN Valley. It will be interesting
to see how much low level cold air can stay in place, esp over
portions of the southern Pennyrile. The feeling is this region may
go over to just plain rain Sunday. However, if there happens to be a
good layer of fresh snow, this may be difficult to accomplish.
Freezing rain or sleet will once again be possible along the OH
River. Best moisture and highest QPF looks to be across western
Kentucky. Farther north and west, where temperatures will be
colder and QPF will be significantly lower, precipitation will be
mainly light snow and sleet.
Overall confidence is still not very high due to model
discrepancies, so kept snow and ice amounts fairly low for now.
Moisture is not as deep as our upcoming late work week system and is
moving more quickly, so amounts should not be as high as our first
system. However, if the late week system leaves us with snow/ice
coverage, this could have a big impact on our surface temps and lead
to more accumulation of whatever falls.
Precipitation will taper off from west to east early Sunday night
into Monday AM. Any additional accumulations during this time
period will be light. Behind this weather system, the big story
will be bitterly cold temperatures. Monday highs will still be in
the upper 20s to middle 30s, which is 15 to 20 degrees below
seasonal normals. By Monday night, lows will be in the single
digits to middle teens, and then even a few degrees colder Tuesday
night, which would put us around 25 degrees below normal. Wind
chills around zero will be possible both Monday night and Tuesday
night across much of the region.
&&
.AVIATION...
ISSUED AT 1140 PM CST WED DEC 4 2013
With the passage of a frontal system, cigs/vsbys will slowly
deteriorate from northwest to southeast through the valid period
with IFR cigs possible at KCGI/KPAH by the end of the period.
precipitation will likely begin as rain, then transition to
freezing rain, and eventually to ice pellets/sleet. Northwest winds
10-15 mph will gust up to 15-20 mph behind the frontal passage.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING from 6 PM this evening to 6 PM CST Friday
FOR ILZ077-078-083-086-087-089>091-093-094.
WINTER STORM WARNING from 3 PM this afternoon to 6 PM CST Friday
FOR ILZ075-076-080>082-084-085-088-092.
MO...WINTER STORM WARNING from 6 PM this evening to 6 PM CST Friday
FOR MOZ112-114.
WINTER STORM WARNING from 3 PM this afternoon to 6 PM CST Friday
FOR MOZ076-086-087-100-107>111.
IN...WINTER STORM WARNING from 6 PM this evening to 6 PM CST Friday
FOR INZ081-082-085>088.
KY...WINTER STORM WARNING from 6 PM this evening to 6 PM CST Friday
FOR KYZ001>008-010-011-013>016-018>020.
WINTER STORM WARNING from Midnight tonight to 9 PM CST Friday
FOR KYZ009-012-017-021-022.
&&
SHORT TERM...RJP
LONG TERM...GM
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CST THU DEC 5 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS MORNING ACROSS SOUTHERN PORTIONS OF WESTERN KENTUCKY. BRIEF HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS. A WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS THE QUAD STATE REGION THIS AFTERNOON AND TONIGHT...BRINGING FREEZING RAIN... SLEET...AND SNOW. PLEASE REFER TO THE WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WINTER STORM WARNING CONTINUES THROUGH FRIDAY. SIGNIFICANT ICE AND OR SNOW ACCUMULATIONS ARE EXPECTED BY THE TIME THE WINTRY PRECIPITATION COMES TO AN END FRIDAY AFTERNOON AND EVENING. SIGNIFICANT IMPACTS TO TRAVEL ARE EXPECTED. PLEASE REFER TO THE WINTER STORM WARNING FOR DETAILS. A WINTRY MIX OF PRECIPITATION IS FORECAST MAINLY LATE SATURDAY NIGHT INTO SUNDAY. SOME ICE AND SNOW ACCUMULATION WILL BE POSSIBLE...ESPECIALLY ACROSS WESTERN KENTUCKY AND PORTIONS OF SOUTHEAST MISSOURI. WIND CHILLS WILL DROP INTO THE SINGLE DIGITS AND MAY DROP BELOW ZERO IN SOME LOCATIONS MONDAY NIGHT AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF PRECIPITATION TYPE...AND MEASUREMENTS OF WINTRY PRECIPITATION... INCLUDING ICE ACCRETION AND SNOW AND SLEET ACCUMULATION...WOULD BE GREATLY APPRECIATED. RJP
The national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483266, 483278, 483265, 483279, 483280, 483281, 483268, 483271, 483277, 483270, 483273, 483282, 483283, 483269, 483272, 483276, 483267, 483274, 483275.